Washington, 2016

Heavy Snow in Washington, January 19 to 20, 2016

January 19 to 20, 2016 · NWS OTX · 4 events in 4 counties and zones

Yet another winter weather system with a warm southwest to northeast trajectory of approach and exit brought snow, heavy over the mountains, to Eastern Washington.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Yet another winter weather system with a warm southwest to northeast trajectory of approach and exit brought snow, heavy over the mountains, to Eastern Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 19, 10:34 AM PST, 1 hour 26 minutes earlier.

Area forecast discussion, Jan 19, 10:34 AM PST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1034 AM PST TUE JAN 19 2016

.SYNOPSIS...
The weather pattern will become active again this week. Cooler
storm systems early in the week will bring valley snow across the
east slopes of the northern Cascades and across the northern
mountains tonight through Wednesday night. Rising snow levels for
the latter half of the week will primarily result in valley rain
and mountain snow.

&&

.DISCUSSION...
Marginal temperatures along the East Slopes of the Cascades to the
Okanogan Valley to the valleys of northeast Washington make a
tough forecast for rain versus snow this afternoon into tonight.
Winter Weather Advisories are in effect from Leavenworth to
Wenatchee to Omak to Colville to Sandpoint for valley snow
accumulations. A Winter Weather Advisory is also in effect for the
Central Idaho Panhandle above 3000 feet through Wednesday for
impacts to travel primarily for Lookout Pass and Fourth of July
Pass on I-90.

The strong isentropic lift and positive differential vorticity
advection this afternoon and evening should yield high
precipitation rates. For the Leavenworth, Chelan, and Omak areas,
as well as the Methow Valley located in the cold air wedge along
the lee of the Cascades, rapid snowfall rates should overcome
marginal temperatures (low 30s) to promote accumulations. For the
Colville, Deer Park, Priest River, Sandpoint, and Bonners Ferry
areas, the potential of a rain/snow mix really makes the snow
accumulation forecast difficult tonight. We may see a good deal
more snow in northern portions of Stevens, Pend Oreille, and
Boundary counties than in the southern parts. /GKoch

&&

.AVIATION...

18Z TAFS: A shield of precipitation in southwest and south central
Washington will spread northeastward this afternoon and evening.
Cold air wedged against the Cascades should yield snow for
Wenatchee, Chelan, Methow Valley and Omak this afternoon into
evening with 1 to 4 inch accumulations of wet snow. For Spokane,
Couer d'Alene, Pullman and Lewiston, precipitation should be
mainly rain with a possibility of a brief change to snow as
precipitation comes to an end. Gusty post cold front winds after
06z at Pullman and Lewiston should provide sufficient mixing to
raise ceilings and improve visibility, and we may see enough
mixing as far north as Spokane and Coeur d'Alene for clearing of
low stratus too. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        38  33  37  31  39  35 /  80 100  50  10  80  80
Coeur d'Alene  38  33  37  31  40  35 /  50 100  70  10  70  80
Pullman        40  34  40  31  43  36 /  50  90  80  10  50  60
Lewiston       44  37  47  34  47  39 /  40  60  60  10  40  60
Colville       36  33  36  30  38  34 /  50 100  30  20  80  80
Sandpoint      36  32  35  31  37  34 /  40 100  70  20  70  80
Kellogg        37  32  36  29  37  34 /  40 100  80  20  60  70
Moses Lake     35  31  39  30  39  33 /  90 100  10  30  70  80
Wenatchee      35  30  37  29  35  32 / 100 100  10  60  80  80
Omak           35  30  33  29  36  31 /  70 100  10  40  80  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 10 PM this evening to 4 PM PST
     Wednesday for Central Panhandle Mountains.

     Winter Weather Advisory from 4 PM this afternoon to 10 AM PST
     Wednesday for Northern Panhandle.

WA...Winter Weather Advisory until 4 AM PST Wednesday for East Slopes
     Northern Cascades-Okanogan Valley-Waterville Plateau-
     Wenatchee Area.

     Winter Weather Advisory from 4 PM this afternoon to 10 AM PST
     Wednesday for Northeast Mountains-Okanogan Highlands.

&&
Hazardous weather outlook, Jan 19, 6:08 AM PST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
608 AM PST TUE JAN 19 2016

IDZ002-003-026-027-WAZ031>036-201415-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
608 AM PST TUE JAN 19 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A storm system will bring minor to moderate accumulations of snow
to the eastern and northern Columbia Basin Tuesday night mainly
above 2000 feet elevation. this may create slippery driving
conditions for the Wednesday morning commute period.

An active weather pattern will continue through the weekend...but
most precipitation should fall as rain. This rain on existing snow
pack may allow heavy run off and snow melt to cause rises on
small streams and minor flooding in the region by the weekend.

IDZ001-004-WAZ037-038-042-201415-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
608 AM PST TUE JAN 19 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

A storm system will bring moderate accumulations of snow to the
valleys tonight. this may create slippery driving conditions for
the Wednesday morning commute period. Mountains may receive
locally heavy snow accumulations from this storm.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Wet weather is expected to continue through most of the week. Snow
levels will generally remain above the valley floors however they
will be low enough that winter travel conditions are expected from
time to time over the mountain passes.

WAZ041-043-044-201415-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
608 AM PST TUE JAN 19 2016

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

A storm system will bring minor to moderate accumulations of snow
to the Columbia Basin tonight night mainly above 1500 feet
elevation. this may create slippery driving conditions for the
Wednesday morning commute period.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

An active weather pattern will continue through the weekend...but
most precipitation should fall as rain. This rain on existing snow
pack may allow heavy run off and snow melt to cause rises on small
streams and minor flooding in the region by the weekend.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Wenatchee Area

When
January 19, 12:00 PM PST to January 20, 8:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
COOP Observer
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A Coop observer reported 5 inches of snow new snow in Wenatchee, WA. The new snow fell between noon on the 19th and 8am on the 20th of January 2015.

Heavy Snow, Waterville Plateau

When
January 19, 12:00 PM PST to January 20, 8:00 AM PST
Where
Waterville Plateau forecast zone
Reported by
COOP Observer
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

A Coop observer reported 4 inches of snow new snow in Waterville, WA. The new snow fell between noon on the 19th and 8am on the 20th of January 2015.

Heavy Snow, Okanogan Highlands

When
January 19, 1:30 PM PST to January 20, 7:48 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A trained spotter reported 6 inches of new snow 10 miles northwest of Kettle Falls, WA at an elevation of 3400 feet MSL. The snow fell between 2 pm on the 19th and just before 8 am on the 20th of January.

Heavy Snow, Northeast Mountains

When
January 19, 2:00 PM PST to January 20, 3:12 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The ski and snowboard park 49 degrees north which is 8 miles east of Chewelah, WA reported 18 inches of new snow at elevation of 5700 feet MSL. Mt Spokane ski resort which is 15 miles northeast of Mead, WA reported 12 inches of new snow at elevation 5800 feet MSL. The snow fell between 2 pm on the 19th and 3am on the 20th of January.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608352, 608353, 608359, 608356.